A previous randomized phase II study in patients with non-small cell lung cancer (NSCLC) identified that combination treatment with erlotinib plus bevacizumab prolonged progression-free survival compared with erlotinib alone. However, combination bevacizumab and erlotinib treatment generally increased the risk of severe adverse events, including hemorrhage, thrombosis, fistula formation and gastrointestinal perforation. The present report describes two patients with NSCLC harboring epidermal growth factor receptor (EGFR) mutations, who experienced gastrointestinal perforation associated with erlotinib plus bevacizumab combination therapy. The first patient, a 67-year-old male with stage IIIB lung adenocarcinoma harboring a L858R point mutation in EGFR exon 21, received concurrent chemoradiotherapy. However, seven months later, the patient experienced a relapse and was administered erlotinib plus bevacizumab treatment. A total of two months subsequent to commencing treatment, the patient developed a perforated duodenal ulcer. The second patient, a 66-year-old male with lung adenocarcinoma harboring a deletion in EGFR exon 19 and multiple pulmonary metastases, demonstrated a partial response to erlotinib plus bevacizumab treatment. A total of seven months subsequent to starting treatment, the patient experienced lower abdominal pain, and abdominal computed tomography confirmed a diagnosis of colocutaneous fistula complicating sigmoid diverticulitis. Following repair of the perforation, both patients were restarted on erlotinib treatment alone. Gastrointestinal perforation may be a potentially severe adverse event of erlotinib plus bevacizumab combination therapy, even in the absence of tumor metastasis in the abdomen.
All Science Journal Classification (ASJC) codes
- Cancer Research